Oklahoma, 2018

Flood and Hail in Oklahoma, June 24, 2018

June 24, 2018 · NWS AMA · 12 events in 3 counties and zones

A mid-level jet streak helped boost shear to values above 50 kt late in the afternoon |and overnight, favoring organized convection. Sufficient moisture and instability, along with strong baroclinicity accompanied by a cold front, supported thunderstorm development through the evening, and into the overnight period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A mid-level jet streak helped boost shear to values above 50 kt late in the afternoon |and overnight, favoring organized convection. Sufficient moisture and instability, along with strong baroclinicity accompanied by a cold front, supported thunderstorm development through the evening, and into the overnight period. Several severe reports occurred in Oklahoma that evening and into the early overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 8:02 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 24, 8:02 PM CST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
902 PM CDT Sun Jun 24 2018

.UPDATE...
Pops adjusted over the next 12 hours to account for storms moving
through the Panhandles tonight. Severe Thunderstorm Watch in
effect until 4AM CDT for the entire Panhandles. Strong damaging
winds and large hail will be the main threats, with brief spin up
tornadoes possible.

Weber

&&

.PREV DISCUSSION... /Issued 631 PM CDT Sun Jun 24 2018/

AVIATION...00Z TAFS...
Mostly VFR conditions for the TAF period, but MVFR/IFR will not be
ruled out, as a cold front will move across the Panhandles
starting around 1-2z. This will likely be supplemented with a
line of storms. So expect a surge of north winds and -TSRA TEMPO
groups have been noted for the thunderstorm potential. Will make
amendments as needed if the frontal system speeds up/slows down.
After the front moves through, VFR conditions expected to occur at
all sites, for the remainder of the period. Winds will diminish
to less than 15kts after 09z. Scattered mid and high clouds will
give way to clear skies at the end of the forecast period. The
only thing to watch, will be if IFR cigs hold a little longer due
to excessive rainfall and significant moistening of the lowest
levels. Again, will make amendments if necessary for this outcome.

Weber

PREV DISCUSSION... /Issued 341 PM CDT Sun Jun 24 2018/

DISCUSSION...
None of the models today have depicted how things have gone so
far, so the forecast is pretty low confidence. Convection this
morning in the northeast and in OK has pushed a strong outflow
boundary through the area. This has created cloud cover and cool
east winds that have severely hampered severe threats for tonight.
The area is still recovering with some places such as Dalhart
still having low clouds, and temps across the area are only in the
low 70s to low 80s in the far south. A special 19Z sounding has
the area still capped. The only CAM that has any indication of
convection in the appropriate location in OK is the 15Z HRRR. If
it verifies, then the front that is progged to push into the
Panhandles tonight will bring a line of convection with it from
CO. Think that there could be some slight chance for storms with
the front to have some severe hail or winds but the tornado
threat is quite diminished. The front is likely to bring some
gusty winds with it.

The remainder of the period is far more uneventful as the mid
level closed low in eastern WY/western SD travels slowly into NE
and high pressure builds into the southern US through the week.
This will leave the Panhandles in dry and warm conditions. By the
end of the week, the next long wave upper level trough pushes
onshore in the west and will swing the area into southwest flow.
The weekend will see the next round of showers and thunderstorms
possible.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  87  68  99  72 /  80   5  10  10   5
Beaver OK                  63  86  67 100  73 /  80   5   5   5   5
Boise City OK              54  86  65  99  70 / 100   0   5   5   0
Borger TX                  62  88  70 101  75 /  80   5  10   5   5
Boys Ranch TX              61  89  69 101  72 /  60   5  10   5   5
Canyon TX                  63  88  68  99  72 /  80   5  10  10   5
Clarendon TX               64  87  69  98  73 /  80  10  10   5   5
Dalhart TX                 56  87  65 100  69 /  70   0  10   5   0
Guymon OK                  59  87  67 101  72 /  90   5  10   5   0
Hereford TX                63  88  68  98  70 /  60   5  10   5   5
Lipscomb TX                63  86  68  99  74 /  80  10   5   5   5
Pampa TX                   61  85  67  97  73 /  80   5  10  10   5
Shamrock TX                64  87  70  98  75 /  80  10  10   5   5
Wellington TX              65  89  72 100  76 /  80  10  10   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/16
Hazardous weather outlook, Jun 24, 8:06 PM CST, 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
906 PM CDT Sun Jun 24 2018

OKZ001>003-TXZ001>020-317-251415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
906 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe Thunderstorm Watch in effect for the entire Panhandle until
4 AM CDT. Strong damaging winds and large hail, with brief spin up
tornadoes possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the portions of the Combined
Panhandles Friday evening through Saturday. These storms are not
expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely tonight.

In the hours before

Special weather statement, Jun 24, 7:07 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
807 PM CDT SUN JUN 24 2018

OKZ001-250200-
Cimarron OK-
807 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 900 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Seneca, or 23 miles north of Clayton, moving east at
35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Kenton, Wheeless and Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3693 10300 3693 10249 3664 10249 3668 10300
TIME...MOT...LOC 0106Z 271DEG 32KT 3679 10314

Guerrero
Special weather statement, Jun 24, 7:44 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
844 PM CDT SUN JUN 24 2018

OKZ002-250245-
Texas OK-
844 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 945 PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hough to 10 miles southeast of Eva. Movement
was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Hough, Baker,
Adams and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3697 10094 3658 10099 3651 10202 3699 10182
      3700 10107 3700 10094
TIME...MOT...LOC 0144Z 253DEG 37KT 3687 10160 3670 10176

Guerrero
Special weather statement, Jun 24, 8:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
904 PM CDT SUN JUN 24 2018

OKZ003-250300-
Beaver OK-
904 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 1000
PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Boyd, or 14 miles southwest of Beaver, moving east at
45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Mocane and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3676 10001 3659 10070 3676 10071 3700 10049
      3700 10001
TIME...MOT...LOC 0204Z 250DEG 38KT 3672 10075

Guerrero
Special weather statement, Jun 24, 8:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT SUN JUN 24 2018

OKZ001-002-250300-
Cimarron OK-Texas OK-
911 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Elkhart to near Keyes. Movement
was northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10161 3671 10195 3667 10231 3699 10255
TIME...MOT...LOC 0211Z 244DEG 25KT 3703 10201 3681 10230

Guerrero

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 24, 8:20 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Thunderstorm Wind, Texas

When
June 24, 8:25 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Hail, Texas

When
June 24, 8:36 PM CST
Where
Texas County, 0.89 mi SE of Hardesty
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.610, -101.190

Lots of rain. Spotter estimated between 60 to 70 mph wind gusts.

Thunderstorm Wind, Texas

When
June 24, 8:36 PM CST
Where
Texas County, 0.89 mi SE of Hardesty
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.610, -101.190

Lots of rain. Spotters estimated between 60 to 70 mph wind gust.

Hail, Beaver

When
June 24, 8:43 PM CST
Where
Beaver County, 1.38 mi N of Beaver
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.840, -100.520

Hail, Beaver

When
June 24, 8:53 PM CST
Where
Beaver County, 0.89 mi SE of Beaver
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.810, -100.510

Largest hail reported was golf ball sized. Other reports around Beaver were quarter sized hail.

Flood, Texas

When
June 24, 9:06 PM CST to 9:36 PM CST
Where
Texas County, 0.66 mi N of Guymon
Cause
Heavy Rain
Reported by
Public
Coordinates
36.690, -101.481

Four inches of water covering the roads.

Hail, Cimarron

When
June 24, 9:13 PM CST
Where
Cimarron County, 2.15 mi SSE of Boise City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.700, -102.510

Thunderstorm Wind, Beaver

When
June 24, 9:15 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Hail, Cimarron

When
June 24, 9:28 PM CST
Where
Cimarron County, 1.66 mi E of Boise City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.730, -102.490

Thunderstorm Wind, Beaver

When
June 24, 9:45 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Thunderstorm Wind, Beaver

When
June 24, 9:45 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771034, 771035, 771029, 771036, 771030, 771031, 771028, 771032, 771037, 771033, 771038, 771039.